Thunderstorm Wind, Christian
- When
- May 26, 1:15 PM CST to 1:20 PM CST
- Where
- Christian County, Roby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.730, -89.400
A large tree limb was snapped.
Low pressure and its associated occluded frontal boundary pushing northeastward out of Missouri triggered a broken line of strong to severe thunderstorms during the afternoon of May 26th. One cell dropped hail as large as quarters near Marshall in Clark County, while other storms produced winds of 50-60mph and minor wind damage across parts of Clark and Christian Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure and its associated occluded frontal boundary pushing northeastward out of Missouri triggered a broken line of strong to severe thunderstorms during the afternoon of May 26th. One cell dropped hail as large as quarters near Marshall in Clark County, while other storms produced winds of 50-60mph and minor wind damage across parts of Clark and Christian Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 11:25 AM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1225 PM CDT Thu May 26 2022 .SYNOPSIS... Issued at 254 AM CDT Thu May 26 2022 Scattered showers and storms are expected again today, a few of which could be strong. Highs today will be in the lower to mid 70s. Patchy fog is possible overnight, mainly near and northwest of the Illinois River. Friday will be cooler, with mostly cloudy skies, scattered showers, and highs in the mid 60s. The holiday weekend should be dry with warming temperatures. Highs reach the mid 80s by Sunday, and near 90 on Monday. && .UPDATE... Issued at 942 AM CDT Thu May 26 2022 Plenty of cloud breaks across the west half of the CWA have resulted in MLCAPE's in that area approaching 1000 J/kg already, with mainly around 500 J/kg elsewhere. Have seen a recent uptick in convection along the Mississippi River, with a few other showers/storms south of Springfield. As the upper low over southwest Missouri edges east across that state during the day, bands of showers/storms will lift northeast across our forecast areas, with breaks of a couple hours at times. More of a general decrease is expected after sunset, though with the surface low over central Illinois at that point, steadier periods of rain west of the Illinois River will linger much of the evening. Latest SPC Day1 outlook introduced a 2% tornado risk to our existing level 1 severe risk. A few funnels or brief touchdowns would not be surprising in this particular setup. Recent updates were mainly for the rain trends through this evening. Temperatures appear to be on track at this time. && .SHORT TERM...(Today and tonight) ISSUED AT 254 AM CDT Thu May 26 2022 Upper level low is evident in water vapor imagery, centered over far southwest KS early Thurs morning. This upper low will track across southern MO today, remaining south of I-70. A rather complicated sfc pattern evolution today, with a double barrel low pressure manifesting as sfc convergence over both SW KS and near the IL/MO/IA border. An occluded front extends southward from the northern area of sfc convergence, separating an airmass with dewpoints in the 50s across MO from one with dewpoints in the mid 60s across central IL. This frontal zone is expected to pivot counter-clockwise today, leading to additional shower/storm development. Similar to yesterday, precip will be scattered in nature, and there should be plenty of dry periods. While mostly cloudy skies are expected for much of the day, guidance shows a reduction in cloud cover near the frontal boundary. Diurnal heating should lead to a modestly unstable airmass developing ahead of the front, with 1000-2000 J/kg of MUCAPE. Deep layer shear of around 40 knots is sufficient for a few strong storms, capable of isolated large hail and damaging winds. Additionally, given sfc vorticity near the front, 0-3km CAPE values in excess of 100 J/kg, and the presence of the upper level low, it would not be surprising to see cold air funnels with any showers/storms near the front this afternoon during peak heating. While scattered precip will remain possible overnight, the threat of severe weather should wane this evening as diurnal heating is lost. Tonight, as the sfc low shifts over the area, light winds and low dewpoint depressions will set the stage for some fog development, although this will likely be contingent upon pockets of clearing in the cloud cover. High-res guidance shows an axis of higher dewpoints near/northwest of the IL River Valley, making that the most likely area for fog development. Fog chances will also be enhanced in any areas where rain occurs during the day on Thursday. Glancing upstream right now, cloud-free areas across south central IA that are in a similar environment to what is expected across our area tonight have indeed developed fog as of early Thursday morning. && .LONG TERM...(Friday through Wednesday) ISSUED AT 254 AM CDT Thu May 26 2022 By Fri AM, the upper level low is expected to be near the SE corner of the CWA. It will be a cool and cloudy day, and a cold front shifting through the area will provide one last chance for showers and isolated storms from this system. With minimal instability (only a few hundred J/kg of CAPE), no severe weather is expected Friday. High temps will struggle to reach the upper 60s across most of the CWA. By Fri night, any remaining precip should shift off to the east of the CWA, marking the start of a stretch of dry weather for the holiday weekend. Over the course of the weekend, the upper level pattern is expected to amplify as an upper low digs into the western US, leading to a deep trough over the Intermountain West. In response, ridging builds over the eastern half of the CONUS, with 500-mb heights approaching 5880-5900m over central IL by Monday. A pronounced warming trend will occur, with highs in the 70s on Saturday, 80s on Sunday, then near 90 by Monday. This amplified pattern shows little signs of breaking down through the first half of next week, and temps are expected to remain above average with highs in the upper 80s or low 90s through Wed. Dewpoint values aren't expected to be overly oppressive, in the upper 60s, which will result in peak heat indices in the mid 90s early next week. Precip is unlikely through early next week as the storm track remains well northwest of the local area, and height rises combined with strong capping will prohibit shower/storm development. Sunday will likely be the windiest day through the extended period, as strong southerly flow develops in response to pressure falls over the western Plains and high pressure over the mid-Atlantic. Forecast soundings and ensemble members suggest wind gusts of 35-40 mph during the day. Towards the end of the period, a pattern shift finally occurs, with a cold front sweeping through sometime in the latter half of the work week, providing precip chances and ushering in some relief from the above normal temps. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu May 26 2022 Short term concerns are with timing of convection through 00Z, then later will shift toward MVFR/IFR conditions in lowering ceilings. Showers/storms thus far have been most numerous near and west of KSPI/KPIA where there have been breaks in the clouds, but are beginning to increase in southeast Illinois with cloud breaks starting up there. These will be more of an impact for KBMI/KDEC east through late afternoon, while the threat diminishes late afternoon west as low pressure moves into central Illinois. With the low slow moving, the winds will drop off and ceilings steadily lower this evening. By 06Z, MVFR conditions should be edging toward KPIA/KSPI, then spreading east over the following few hours. Ceilings likely to fall below 1,000 feet at most sites by 12Z, and only gradually increase late in the forecast period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Geelhart SYNOPSIS...Erwin SHORT TERM...Erwin LONG TERM...Erwin AVIATION...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 1123 AM CDT Thu May 26 2022 ILZ027>031-036-037-040>042-047>052-271100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- 1123 AM CDT Thu May 26 2022 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected into this evening. A few of the storms may be strong or severe, with wind gusts to around 60 mph and isolated hail up to 1 inch. A few funnel clouds or weak tornadoes cannot be ruled out. Locally heavy rainfall is also a threat and could cause ponding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 5 pm. ILZ038-043>046-053>057-061>063-066>068-071>073-271100- McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- 1123 AM CDT Thu May 26 2022 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon through this evening. A few of the storms may be strong or severe, with wind gusts to around 60 mph and isolated hail up to 1 inch. A few funnel clouds or weak tornadoes cannot be ruled out. Locally heavy rainfall is also a threat and could cause ponding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between noon and 8 pm. Geelhart
Special Weather Statement
National Weather Service Lincoln IL
213 PM CDT Thu May 26 2022
ILZ063-068-261945-
Clark-Crawford-
213 PM CDT Thu May 26 2022
...A strong thunderstorm will impact portions of northwestern
Crawford and Clark Counties through 245 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Annapolis, or 10 miles northwest of Robinson, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marshall, Martinsville and Clarksville.
This includes Interstate 70 between mile markers 131 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3903 8779 3903 8794 3947 8796 3947 8759
TIME...MOT...LOC 1912Z 191DEG 28KT 3912 8786
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
25The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree limb was snapped.
Several 3-inch diameter tree branches were snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030489, 1030488, 1030490.